Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 14, NWS Brownsville, TX

November 17, 20248 counties in Texas

NWS Brownsville, TX issued this wind advisory at Nov 17, 2024, 1:39 PM CST for 8 counties in Texas. It took effect at Nov 17, 2024, 7:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2024, 1:39 PM CST (19:39 UTC)
In effect from
Nov 17, 2024, 7:00 PM CST
Expired
Nov 18, 2024, 2:52 AM CST
In force
8 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2024-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2024-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS74 KBRO 171939
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
139 PM CST Sun Nov 17 2024

TXZ248>255-351-353>355-451-454-455-181100-
/O.NEW.KBRO.WI.Y.0014.241118T0100Z-241118T1100Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island, 
and Boca Chica Beach
139 PM CST Sun Nov 17 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM CST
MONDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...All of Deep South Texas and the Rio Grande Valley.

* WHEN...From 7 PM this evening to 5 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

ATE

$$
1 follow-up statement
804 
WWUS74 KBRO 180852
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
252 AM CST Mon Nov 18 2024

TXZ248>255-351-353>355-451-454-455-181000-
/O.CAN.KBRO.WI.Y.0014.000000T0000Z-241118T1100Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel, 
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island, 
and Boca Chica Beach
252 AM CST Mon Nov 18 2024

...WIND ADVISORY IS CANCELLED...

Breezy winds are expected to continue to diminish this morning. 
Wind gusts 25 to 30 mph are still possible through 5 AM.

$$

63

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:45 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 17, 11:45 AM CST, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1145 AM CST Sun Nov 17 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 354 AM CST Sun Nov 17 2024

A 500mb low over Southern California early this morning will move
eastward into west Texas tonight. As this system approaches Texas,
surface low pressure is expected develop along a stationary front
across west Texas. This will allow the pressure gradient to
strengthen and the formation of a low level jet across Deep South
Texas later today. This will result in breezy southeast winds are
much of the area this afternoon into this evening. Today will be
breezy and very warm with highs in the upper 80s to the lower 90s,
except for the lower 80s near the coast.

The low level jet is expected to increase a bit more late this
evening and overnight. The 0Z GFS indicates winds increasing to 50
kts at 850 mb between 06 to 09Z Monday. However, the NBM
probabilities suggest a low to medium chance (20 to 50 percent) of
wind gusts reaching Wind Advisory criteria for a brief time across
the eastern half of the CWA. Therefore, will hold off on issuing a
Wind Advisory for tonight. Breezy to windy tonight with lows falling
into low to mid 70s, except for upper 70s at the beaches.

The mid-level low then lifts northeast over the Plains on Monday and
pushes the associated cold front into Deep South Texas Monday
afternoon. Highs temperatures on Monday will be a little problematic
as the GFS is much warmer than the NAM. Will lean towards a blend
between the two, closer to an NBM/CONSshort blend, for highs in mid
to upper 80s Monday afternoon. Isolated to scattered to showers and
thunderstorms will be possible along and ahead of the front.

There is a Moderate risk of rip currents today increasing to a High
risk tonight and Monday. Also, water levels are running around a
foot above normal. Therefore, a Coastal Flood Statement may needed
later today with high tide occurring at 7:57 this evening, if trends
continue.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 354 AM CST Sun Nov 17 2024

Key Messages:

- A stronger cold front expected to pass through the region on
Wednesday bringing colder and drier air to the region.

- Wendesday is currently expected to be a windy day and could
generate fire danger and some coastal hazards.

-Adverse to hazardous marine conditions through most of the long
term with the worst of the events occurring on Wednesday.

The start of the long term forecast period could see a weak cold
front just finishing pushing through Deep South Texas and the Lower
Rio Grande Valley or close to it. This does not give a lot of
opportunity for showers and thunderstorms as the frontal boundary is
expected to be the main triggering mechanism for their development.
The winds at the surface should start to turn towards the north
behind the front and dry air is expected to move into the region.
The relative humidity and dew point temperatures behind the front
are expected to decrease by significant amount. With minimum dew
point temperatures as low as the mid 50s in the Upper Valley and
minimum relative humidity in the ranges of the mid-teens for most of
the region to around 30 percent right along the coast. However, the
concerns for fire weather will be rather limited as the winds behind
this front are expected to be too light, as the 20 foot winds will
be under 5 knots. The low temperatures behind the front are expected
to drop into the range of upper 50s to low and mid 60s. However a
few places in the Lower Valley could still be in the upper 60s.

A upper-level trough and associated low pressure should be moving
northeast through the Plains and towards the Mid-west, which will
set up for another cold front to push through the area on Wednesday.
This will be the stronger front of the period and is expected to
bring in much colder and drier air to the region. Ahead of the cold
front on Wednesday, the surface winds are expected to be out of the
north to northeast. Based on the output of the GlobalWave model, the
beaches along the Lower Texas Coast could see a High Risk of Rip
Currents as swells of 7 seconds and waves of 6 feet are possible.
Additional coastal hazards such as minor coastal flooding around
high tide and high surf are possible, but chances remain uncertain
at this time. Another hazard associated with this event involve
concerns around fire weather. At the moment, the minimum relative
humidity is mostly in the teens for most of the region with the
highest values of minimum relative humidity found right along the
coast between 30 to 40 percent for both Wednesday and Thursday.
However, the winds will only be strong on Wednesday and the best
timing for the winds seems to be late Wednesday morning through
Wednesday evening. Based on the current model analysis the most
likely locations for fire weather concerns would be for parts of
inland and coastal Cameron, Willacy, and Kenedy counties. However,
there is still time for changes to occur with this forecast so
seeing how the models continue to trend will make a big difference.

As for the rest of the long term period, the cold front and strong
surface high pressure will bring in a secondary surge of cold air
that will see low temperatures mostly in the 40s for Wednesday night
with parts of the Lower Rio Grande Valley in the lower 50s. However,
the low temperatures are expected to warm up through the rest of the
period into Saturday so that the lows for Saturday are mostly in the
upper 50s with parts of the Lower Rio Grande Valley in the low 60s.
As for the high temperatures, starting with Wednesday, the highs are
expected to be in the range of upper 70s to low 80s but those should
increase as well to where the high temperatures are in the mid 80s
for all of Deep South Texas and the Rio Grande Valley.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CST Sun Nov 17 2024

Through 18z Monday....

The main aviation weather items for the 18z TAF cycle includes:

* Low VFR to MVFR cigs through the period

* Strong, gusty south-southeast winds through the period; peak
  timing of strongest winds (peak wind gusts between 30-40 knots)
  later this evening/tonight between 03z-10z

As of this update, GOES-16 visible satellite imagery showed a
persistent SCT-BKN deck of cumulus and stratocumulus clouds
streaming from northeast Mexico into Deep South Texas. These clouds
have ceilings/bases ranging between 2,000-4,000 feet AGL. Through
the 18z TAF period, expect for low VFR to MVFR cigs to persist. The
greatest chance for MVFR clouds will be tonight.

The other story through the TAF period will be the winds. A
tightening pressure gradient and strengthening low level jet (LLJ)
will result in gusty south-southeast winds through the period. South-
southeast winds 15-20 knots gusting up to 30 knots this afternoon
will increase later this evening/tonight 20-25 knots will gusts
between 30-40 kts. The best window for the strongest winds look to
be between 03z-10z. Around daybreak on Monday, winds are expected to
subside some with gusts ranging between 20-30 knots.

&&

.MARINE...
Issued at 354 AM CST Sun Nov 17 2024

Today through Monday...Adverse conditions will develop today into
tonight as the pressure gradient strengthens. A Small Craft Advisory
is in effect from noon today through Monday afternoon. Moderate to
strong south winds and building seas will continue today into
tonight. A few gusts may reach gale force late tonight. Winds are
expected to shift to the northwest Monday afternoon in the wake of a
cold front. Isolated to scattered showers and thunderstorms will be
possible on Monday.

Monday Night through Saturday...Some adverse conditions are expected
to start off on Monday night with Small Craft Exercise Caution
appearing to be needed for the offshore Gulf waters. However marine
conditons should improve over the course of the day on Tuesday.
Leaving light northerly winds and moderate seas behind. The next
cold front that will push through the Lower Texas Coast on Wednesday
is expected to bring much stronger northerly winds and higher seas
that will require Small Craft Advisories. Moving into Thursday, the
winds and seas will start to subside as the wind shift towards the
east and then towards the southeast by Saturday. During this time
the winds are expected to be light to moderate and the seas to be
low as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             87  78  86  70 /  10  10  30  10
HARLINGEN               90  73  85  62 /   0   0  30  10
MCALLEN                 93  76  86  63 /   0  10  30  10
RIO GRANDE CITY         92  75  85  58 /   0  10  10   0
SOUTH PADRE ISLAND      83  78  82  75 /  10  10  30  20
BAYVIEW/PORT ISABEL     87  75  85  68 /  10  10  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 6 PM CST this evening through Monday
     afternoon for TXZ451-454-455.

GM...Small Craft Advisory until 6 PM CST Monday for GMZ130-132-135-
     150-155-170-175.

&&

SHORT TERM...63-KC
LONG TERM....64-Katz
AVIATION...23-Evbuoma

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 4:13 AM CSTRip Current StatementBROCameron, Kenedy, Willacy38 hr
Nov 17, 3:56 PM CSTCoastal Flood StatementBROCameron, Kenedy, Willacy13 hr
Nov 17, 3:56 PM CSTHigh Surf AdvisoryBROCameron, Kenedy, Willacy18 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.